MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM ROD DIAM 6MM CP TI L 600MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA 3 TITANIUM ROD DIAM 6MM CP TI L 600MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 48232600
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Injury (2348); No Code Available (3191)
Date of Event 05/10/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient was fixed from around t10 to the iliac bone.Post operatively, two rods broke on both sides near the iliac screw.Revision surgery was performed to remove the broken rods.Additional actions performed during revision: loosen the screw of s1 and replace to 1mm thick screw and fix it to the caudal side of the iliac connector with 4 rods.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Method: visual inspection, material analysis, product history review, labelling review, risk assessment.Results: the rod fragment that was returned was confirmed via visual inspection to be fractured.Manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.Material analysis on the returned rod was performed.The elemental constituents were consistent with a ti6al4v eli allow specified for titanium rods.No material or manufacturing defects were found.The rod was analyzed via sem and non-fractured and fractured end of the rod were compared.Conclusion: based upon analysis of returned products on previous complaints and material analysis on the returned rod, it is likely to have been fractured due to intra operative cutting prior to implantation.The probable root cause of the reported event was determined to be user error.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: the complaint device was not returned as indicated in previous supplemental report 0009617544-2018-00122.Method: product history review, labelling review, risk assessment results: the reported event was confirmed via correspondence with sales rep.None of the rods were returned for evaluation.It is unknown whether the patient fused, experienced a fall or was involved in strenuous post-op activity.Information regarding the patient- bmi, bone quality is also unknown or how the issue was noticed- whether a scheduled visit or patient presented with pain.Conclusion: as it is unknown whether the patient fused, and the device was implanted for more than 2 years, the most likely root cause is fatigue fracture due to length of implantation.Bone quality and patient post op activity may have also contributed to the event.

Brand Name
XIA 3 TITANIUM ROD DIAM 6MM CP TI L 600MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7560532
Report Number0009617544-2018-00122
Device Sequence Number16533041
Product Code NKB
UDI-Device Identifier04546540560582
UDI-Public(01)04546540560582
Combination Product (Y/N)N
PMA/510(K) Number
K113666
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number48232600
Device Catalogue Number48232600
Device Lot NumberMME
Was Device Available for Evaluation? No
Date Returned to Manufacturer06/07/2018
Initial Date Received by Manufacturer 05/10/2018
Supplement Date Received by Manufacturer08/31/2018
10/05/2018
Initial Report FDA Received Date06/01/2018
Supplement Report FDA Received Date09/27/2018
10/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;